Alert archive / Hawaii / Wind Advisories in 2011

Wind Advisory 11, NWS Honolulu, HI

March 4, 2011Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 4, 2011, 3:14 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2011, 3:14 PM HST (01:14 UTC)
Expired
Mar 5, 2011, 3:31 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2011-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2011-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WWHW70 PHFO 050114
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
314 PM HST FRI MAR 4 2011

...STRONG AND GUSTY WINDS OVER MAUI AND BIG ISLAND SUMMITS...

.A TROUGH IN THE MIDDLE AND UPPER ATMOSPHERE IS BRINGING STRONG
SOUTHWEST TO WEST WINDS TO THE UPPER ELEVATIONS OF MAUI AND THE
BIG ISLAND. AS THE TROUGH MOVES EAST OF THE ISLANDS ON SATURDAY...
WINDS WILL GRADUALLY DIMINISH.

HIZ022-051415-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-110305T0400Z/
/O.NEW.PHFO.WI.Y.0011.110305T0114Z-110305T1600Z/
HALEAKALA SUMMIT-
314 PM HST FRI MAR 4 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH
WIND WARNING HAS BEEN CANCELLED. 

SOUTHWEST WINDS WILL BE 30 TO 35 MPH...WITH GUSTS NEAR 50 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HIZ014>021-050215-
/O.CAN.PHFO.WI.Y.0010.000000T0000Z-110305T0400Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
LEEWARD HALEAKALA-
314 PM HST FRI MAR 4 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS OVER THE LOWER ELEVATIONS WILL BE BELOW ADVISORY LEVELS. 

$$

HIZ028-051415-
/O.EXT.PHFO.HW.W.0003.000000T0000Z-110305T1600Z/
BIG ISLAND SUMMITS-
314 PM HST FRI MAR 4 2011

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

SOUTHWEST TO WEST WINDS WILL REMAIN STRONG THROUGH TONIGHT.
SUSTAINED WINDS ARE FORECAST TO BE 35 TO 45 MPH...WITH GUSTS NEAR
60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THESE STRONG WINDS
WILL ALSO PRODUCE DANGEROUS DRIVING CONDITIONS...ESPECIALLY FOR
HIGH PROFILE VEHICLES.

&&

$$

BIRCHARD
2 follow-up statements
247 
WWHW70 PHFO 051333
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST SAT MAR 5 2011

...STRONG AND GUSTY WINDS OVER MAUI AND BIG ISLAND SUMMITS...

.A TROUGH IN THE MIDDLE AND UPPER ATMOSPHERE IS BRINGING STRONG
SOUTHWEST WINDS TO THE UPPER ELEVATIONS OF MAUI AND THE BIG
ISLAND. AS THE TROUGH MOVES EAST OF THE ISLANDS THIS EVENING...
THE WINDS WILL GRADUALLY DIMINISH.

HIZ028-060245-
/O.CAN.PHFO.HW.W.0003.000000T0000Z-110305T1600Z/
/O.EXB.PHFO.WI.Y.0011.000000T0000Z-110306T0400Z/
BIG ISLAND SUMMITS-
333 AM HST SAT MAR 5 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

SOUTHWEST WINDS WILL BE 25 TO 40 MPH...WITH GUSTS NEAR 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HIZ022-060245-
/O.EXT.PHFO.WI.Y.0011.000000T0000Z-110306T0400Z/
HALEAKALA SUMMIT-
333 AM HST SAT MAR 5 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

SOUTHWEST WINDS WILL BE 20 TO 35 MPH...WITH GUSTS NEAR 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION WHILE DRIVING.

&&

$$

HOUSTON
883 
WWHW70 PHFO 060131
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST SAT MAR 5 2011

HIZ022-028-060245-
/O.CAN.PHFO.WI.Y.0011.000000T0000Z-110306T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
331 PM HST SAT MAR 5 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELED THE WIND
ADVISORY. SOUTHWESTERLY WINDS OVER THE HIGHER SUMMITS OF THE BIG
ISLAND AND HALEAKALA HAVE DECREASED BELOW 30 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 4, 10:20 AM HST, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 4, 10:20 AM HST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1020 AM HST FRI MAR 4 2011

.SYNOPSIS...
EXPECT CLOUDY AND WET CONDITIONS ACROSS THE MOST OF THE STATE TODAY
AS A LOW PRESSURE SYSTEM PASSES NORTH OF THE ISLANDS. THIS LOW WILL
BRING LOCALLY HEAVY RAINFALL AND A CHANCE OF THUNDERSTORMS TO OAHU
AND MAUI COUNTY...WITH LOCALLY GUSTY WINDS OVER MAUI COUNTY. A FRONT
NEAR KAUAI TODAY WILL MOVE TO OAHU BY TONIGHT...STALL NEAR MAUI
COUNTY ON SATURDAY... AND DISSIPATE NEAR THE BIG ISLAND ON SUNDAY.
BREEZY NORTHEAST WINDS WILL FOLLOW THE FRONT...WITH TRADE WINDS
RETURNING BY SUNDAY...AND CONTINUING THROUGH MOST OF NEXT WEEK.

&&

.DISCUSSION...
A DEVELOPING SURFACE LOW PASSING JUST N OF THE ISLANDS HAS AN
ASSOCIATED SHARP SURFACE BOUNDARY...THAT IS NE TO SW ORIENTED OVER
KAUAI THIS MORNING. MODERATE TO FRESH NE WINDS LIE ON THE N SIDE OF
THE BOUNDARY...WITH FRESH AND LOCALLY GUSTY S AND SW WINDS TO THE S
OF THE BOUNDARY. MODERATE SHOWERS NEAR KAUAI ARE ASSOCIATED WITH
THIS SURFACE WIND BOUNDARY...WHILE A LINE OF HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS IS NE TO SW ORIENTED OVER PORTIONS OF MAUI
COUNTY AT THIS TIME. THIS LINE/S FORWARD MOTION APPEARS TO BE
SLOWING...WITH CELLS ALONG THE LINE PULSING IN INTENSITY. WATER
VAPOR IMAGERY HIGHLIGHTS A SHARP TROUGH ALOFT...DIGGING IN NEAR 19N
167W...OR ABOUT 500 MILES WSW OF KAUAI. SOMEWHAT DIFFLUENT FLOW
ALOFT IS SUPPORTING COLD TOP CONVECTION OVER WATERS WELL NE OF THE
ISLANDS...WHILE THE FLOW ALOFT OVER THE ISLANDS IS NOT CURRENTLY AS
CONDUCIVE FOR THE DEVELOPMENT OF STRONG THUNDERSTORMS.

THE CLOSE PROXIMITY OF THE SURFACE LOW...AND SUPPORT FROM THE TROUGH
ALOFT...BROUGHT A LINE OF HEAVY SHOWERS AND STRONG THUNDERSTORMS TO
KAUAI AND OAHU OVERNIGHT...THAT BROUGHT STRONG WINDS THAT RESULTED
IN SOME LOCALIZED DAMAGE. A LOCAL STORM REPORT /LSRHFO/ HAS BEEN
ISSUED HIGHLIGHTING SOME OF THE DAMAGE ON OAHU. A WIND ADVISORY HAD
BEEN IN EFFECT FOR MOST ISLANDS...BUT WAS JUST RECENTLY CANCELLED
FOR KAUAI AND OAHU...AS THE WINDS ARE TRENDING DOWN AND ARE NOT
EXPECTED TO INCREASE ABOVE ADVISORY LEVELS. THE PROXIMITY OF THE
BOUNDARY OVER MAUI COUNTY...ALTHOUGH WEAKER THAN EARLIER...IS THE
REASON FOR THE CONTINUATION OF THE WIND ADVISORY THERE. THE TROUGH
ALOFT IS BRINGING HIGH WINDS TO THE SUMMITS AND UPPER SLOPES ON MAUI
AND THE BIG ISLAND.

THE FORECAST CALLS FOR THE SURFACE LOW TO EXIT TO THE NE...WHILE
UPPER SUPPORT FOR THE SURFACE BOUNDARY NEAR THE ISLANDS WANES. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR KAUAI AND OAHU...AND
ALTHOUGH THE THREAT OF HEAVY RAIN IS DIMINISHING...THE WATCH REMAINS
UP DUE TO THE SHOWER BAND ASSOCIATED WITH THE FRONT AND LINGERING
MOISTURE/INSTABILITY. ALTHOUGH SHOWERS...SOME HEAVY...ARE SPREADING
OVER PORTIONS OF MAUI COUNTY...THE THREAT OF FLASH FLOODING IS NOT
CONSIDERED GREAT ENOUGH FOR AN EXTENSION OF THE WATCH.

THE COLD FRONT...WHICH IS MARKED BY A WIND SHIFT FROM SOUTHWEST TO
NORTH...IS CURRENTLY PASSING ACROSS KAUAI...AND WILL PASS OVER BY
THIS EVENING...BEFORE IT REACHES MAUI COUNTY EARLY SATURDAY. THE
FRONT IS EXPECTED TO BE GRADUALLY WEAKENING BY THAT TIME...BUT A
SECONDARY SHORT WAVE TROUGH ALOFT COULD POSSIBLY RE-ACTIVATE THE
BOUNDARY FROM SATURDAY NIGHT INTO SUNDAY. THE LATEST GUIDANCE
CONTINUES TO INDICATE LOW LEVEL MOISTURE ASSOCIATED WITH THE FRONT
WILL SPREAD TO THE WINDWARD BIG ISLAND ON SUNDAY...WITH THE MOISTURE
DIMINISHING BY MONDAY...AS THE LOW LEVEL CONVERGENCE AND UPPER LEVEL
SUPPORT WEAKEN.

AS THE FRONT PASSES ACROSS ANY PARTICULAR ISLAND...EXPECT A WIND
SHIFT TO THE NORTH AND NORTHEAST...ALONG WITH A GRADUAL DRYING
TREND. THESE BREEZY NORTHEASTERLY WINDS WILL BE SUPPORTED BY HIGH
PRESSURE PASSING NORTH OF THE ISLANDS...WITH THE HIGH TRACKING
STEADILY EAST INTO EARLY NEXT WEEK. THEREFORE...THE BREEZY NORTHEAST
WINDS BEHIND THE FRONT WILL VEER TO THE MORE TYPICAL EAST NORTHEAST
TRADE WIND DIRECTION AND WEAKEN BY EARLY NEXT WEEK. ALSO EXPECT
TYPICAL TRADE WIND WEATHER FOR THE START OF THE WORK WEEK...
FOLLOWED BY POTENTIALLY WETTER TRADE WIND WEATHER LATER NEXT WEEK.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH TODAY FOR THE
COASTAL WATERS AROUND KAUAI OAHU AND MAUI...DUE TO THE LOCALLY
STRONG WINDS...AND COMBINED SEAS APPROACHING 10 FEET.

ALSO...A GALE WARNING REMAINS IN EFFECT TODAY FOR THE OFFSHORE
WATERS...AS GALE FORCE WINDS ARE OCCURRING IN ASSOCIATION WITH THE
DEVELOPING SURFACE LOW AND FRONT THAT TRACKS ACROSS A PORTION OF THE
OFFSHORE WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 600 PM HST THIS AFTERNOON FOR NIIHAU...
KAUAI AND OAHU.

WIND ADVISORY UNTIL NOON HST TODAY FOR MOLOKAI.

WIND ADVISORY UNTIL 6 PM HST TODAY FOR LANAI AND KAHOOLAWE AND MAUI.

HIGH WIND WARNING UNTIL 600 PM HST THIS AFTERNOON FOR BIG ISLAND
SUMMITS AND FOR MOUNT HALEAKALA SUMMIT.

SMALL CRAFT ADVISORY UNTIL 600 PM HST THIS AFTERNOON FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI
CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-PAILOLO
CHANNEL-ALENUIHAHA CHANNEL.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:41 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 4, 3:31 PM HSTWinter Weather AdvisoryHFOHawaii72 hr
Mar 4, 3:42 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 4, 3:46 PM HSTFlash Flood WarningHFOKauai99 min
Mar 4, 5:29 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 4, 6:43 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Wind Advisories in Hawaii, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.